i have been left in pain following sugery for a hernia repair a few years ago where i had mesh put in which was the second sugery for the same thing in the same place (first hernia repair when i was 7 ) i have been seemingly left with adhesions or nerve damage (these are terms i have heard used but unsure of how they relate to my pain) but i dont seem to understand why there is an uncertaintly to this diagnosis all i get is there is no surgical response to this pain and now go to a pain management clinic where my drug usage is increasing at (to me) an alarming rate with very little relief i am now on gabapentin 300mg tds and 25mcg/hour butrans patches and well needless to say being treated for depression too
what can i do to help my self and is there something i should be asking for or suggesting as an option to my health care professionals cos i dont see how talking about how i feel about my pain is really helping me manage it
BuTrans Patches release buprenorphine, which is also the active ingredient in Suboxone, about which you will find much written here and elsewhere. The patches release the drug at a low concentration, but the drug is metabolized very slowly and so it builds up in your system over time. It will eventually have a ceiling effect, so that higher doses will not provide greater pain relief or greater tolerance.
Unfortunately, the reason mesh is used is to create a great deal of fibrosis, to help make sure the hernia doesn't come back-- and that fibrosis also makes more surgery very difficult. There are a couple significant sensory nerves that travel through the area where hernias form, and if the nerves are caught up in the scar tissue there is little that can be done other than treating the symptoms as you are doing.
Neurontin is a 'safe medication'-- it does not cause toxicity (beyond the rare things that any medication can cause on a one in a million basis), and it is not addictive. The goal is to get the neurontin dose as high as tolerated up to about 3 grams per day.
I took neurontin for a while. Regardless of what it might do for the pain, it turned me into a vegatable. It blocks neural activity, and doesn't localize. I would get up to get a drink of water, and 2 steps from where I got up, I could not remember what I got up for. I causes what I would call brain fog. It inhibits your ability to think. There are other options, none are "the answer". There are doctors who have about a 50% success rate in resolving this. The procedure is performed like a "C Section" and the mesh can be removed, the adhesions dealt with, and hopefully help. I have the same problem, and have been looking for answers also. Just know this, Neurontin is NOT the answer, unless you don't mind having the brain power of an onion.
Thankyou for your comments James while its not nice to think that someone is going through the same things as you its comforting to know that Im not just being a right wuss and complaining for no reason. Mind you I dont think that I complain that much but do want to help myself as much as is possible. You are so right I do not want to end up with the brain capacity of an onion. LOL nearly that anyway. Trying a tens machine at the moment which is helping a little and a little is better than not at all, means the difference between sleeping or not, which for me is good enough, not keen on the idea of any more major surgery tho, I have so had enough of that, which has led me to this point in the first place( had two hernia repairs and two c-sections already) so for me I think just managing my pain is the best I can hope for.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.